A 66-year-old man was referred to our hospital for the treatment of refractory multiple myeloma with thalidomide. He had a history of an interstitial pneumonia of unknown etiology two months before admission. Eight days after starting 200 mg/ day of thalidomide, he developed dyspnea and fever, followed by a macropapular rash in the trunk. The dyspnea got worse and a CT scan revealed interstitial pneumonia 16 days after the treatment. He required mechanical ventilatory support. Bronchoalveolar lavage fluid revealed eosinophilia, suggesting a thalidomide-induced interstitial pneumonia. Thalidomide was discontinued and methylprednisolone (1000 mg/d x 3 days) was started, and the pneumonia and rash markedly improved within six days. After that the patient contracted MRSA pneumonia and died of MRSA septicemia.
|Number of pages
|[Rinshō ketsueki] The Japanese journal of clinical hematology
|Published - 2004 Sept
ASJC Scopus subject areas
- General Medicine